# SDR 2020FA0000204

- Difficulty date: January 8, 2020
- Submitted: March 13, 2020
- Operation: General aviation
- Aircraft: N293EA
- Make and model: Doug DC-9-87
- Aircraft serial: 53209
- Aircraft time: 36,422 hours, 29,879 cycles
- Engine: Pwa JT8D219
- System (JASC): 5311 · Fuselage Main, Frame
- Part: Frame
- Part number: S27779305
- Condition: Cracked
- Location: Fuselage
- Part time: 36,422 hours, 29,879 cycles
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING 72-MONTH INSPECTION, CRACKING WAS DISCOVERED AT FRAME STA 1209. THE UPPER FRAME CAP IS CRACKED IN TWO LOCATIONS COMMON TO LONGERON 2L AND 2R. THE FRAME DOUBLER ON THE AFT SIDE WAS ALSO FOUND TO BE CRACKED IN THE UPPER FLANGE THROUGH THE BEND RADIUS. THE DOUBLER IS CRACKED AT BOTH LOCATIONS ALSO COMMON TO 2L AND 2R. LONGERONS 2L AND 2R WERE FOUND CRACKED COMMON TO FRAME STA 1209. THE LONGERONS WILL BE REPAIRED AND SPLICED PER SRM. THE FRAME WILL BE CLASSIFIED AS A MAJOR REPAIR.THE DAMAGE IS LOCATED AT FRAME STA 1209, LONGERONS 2L AND 2R. BOTH LONGERONS 2L AND 2R ARE CRACKED ALONG THE ETERNAL HAT RADIUS AND DOWN INTO THE WEB. THERE ARE 1.1” CRACKS IN THE FRAME AT BOTH 2L AND 2R. THE FAILSAFE IS ALSO CRACKED AT 2L AND 2R, BOTH ABOUT 1.9”.
INNOVIATOR FLIGHT SCIENCE DEVELOPED A REPAIR FOR THE FRAME AND DOUBLER CRACKING, AND THE LONGERONS WERE REPAIRED PER THE SRM. THIS EFFORT IS ENCOMPASSED BY ERICKSON AEROTANKER EA 53-0030, AND 53-0031.
UPON INSPECTION ON N295EA, IT WAS FOUND THAT SIMILAR CRACKING EXISTS ON N295EA, WHICH IS ADJACENT TO THE AIRWORTHINESS DIRECTIVE AD89-08-10 FOR THE EXTERNAL DORSAL FIN ANGLE. UPON THIS DISCOVERY, FURTHER INVESTIGATION WAS PERFORMED TO DETERMINE IF THIS CRACKING IS SOMETHING THAT HAS BEEN CAUSED BY THE AIRCRAFT’S OPERATIONAL USE AS IN AERIAL FIREFIGHTING OR IF THE ISSUE IS COMMON TO THE MD-80 SERIES AIRCRAFT.DUE TO THE EXTENSIVE YET CONSISTENT DAMAGE ACROSS A VARIETY OF MD80 SERIES AIRCRAFT, INCLUDED AIRCRAFT THAT HAVE ONLY EVER SEEN COMMERCIAL PASSENGER OPERATION, IT APPEARS THAT THE DAMAGE IS NOT A RESULT OF ERICKSON AEROTANKER’S FIREFIGHTING PROGRAM. RATHER, IT SEEMS THE DAMAGE MIGHT BE A RESULT OF REDIRECTED FATIGUE CRACKING AS A RESULT OF AN AD ON THE AIRCRAFT. ERICKSON AEROTANKER OPERATES A FLEET OF CONVERTED MD-87 AIR TANKERS FOR FIREFIGHTING OPERATIONS.
ALL DOCUMENTS REFERENCED ARE AVAILABLE FOR REVIEW.
